x
200 Physicians Online

Question:

Am I Depressed and Do I have an Anxiety Problem?

Dear Ask The Doctor:
Hi, for quite some time now i've been feeling very low and have lost all interest in doing things which used to be important to me. i've lost alot of friends because i know longer had the energy to see them and i find getting up out of bed very difficult, it's affected my college attendance and my relationships with people. this constant feeling started 5 years ago when my best friend died of cancer, i've had alot of tough times which knock me back quite often. my lows can last weeks at a time. i'm also very irritable and find it difficult to sleep often going without or only a couple of hours at a night. i've spoken to my college counciler who i got refered to and she thought it could be depression but i just wanted to see what you thought. i never feel like i have the energy and find myself feeling numb and lightheaded all the time. i also have another problem which i've had since i was little but has got worse over the years. i have a strong fear of the dark and the idea that people will 'get me' if i'm out in the dark or when i try to go to sleep. i have to sleep with the light on and can only fall asleep if my parents are awake. if i'm home alone it's incredibly difficult, im constantly checking locked doors and windows and trying to make sure no one can get in. i hate going anywhere on my own and on my worse days i can even open the front or back door to go out. At the beginning of the year i was attacked by a man on my way to meet my boyfriend at college and since then i haven't been able to walk anywhere on my own without paniking to the point where i can't breathe and i can't move. it can feel quite embarassing as i'm 17 but i've never been able to get over it. Just wanted to know if you had any idea what it is and if there's anything that'll help.


Answer:

It is very natural to feel depress when you lose someone who is very close to you. Usually these feeling last for some time but gradually subside. In some cases this depressed mood or anhedonia lasts much longer. Major depressive disorder is characterised by feelings of depression for most parts of the day, for a minimum of two consecutive weeks. Along with the depressed mood there is also presence of sleep disturbances, change in appetite or weight,  lack of energy, poor concentration, feelings of worthlessness or guilt, anxiety and suicidal ideation.
It is evident in your case that the traumatic life events have led you to feel depressed. I understand your concern and am happy that you are trying to seek for help to cope with the situation. The diagnosis of depression is largely based on the patient's history and clinical signs and symptoms. I would suggest you to consult your family doctor to screen you for the signs of depression. The various treatment available for depression include psychotherapy, antidepressant medications and a combination of both, and ECT in severe cases. After  initial treatment, the signs of improvement will be seen within 4-8 weeks. The anxiety that you are experiencing could definitely be due to the incident of your attack but could also be a manifestation of underlying depression. It is important for you to see proper help and your doctor will provide you with more answers and solutions.



Sign In to join in the conversation.

You’re in good hands, meet ATD’s founding physicians.

Dr. Suneel Sharman M.D.

  • Board Certified GP
  • CMO ATD Health Network Inc.
  • Adjunct Professor at U Of T

Dr. Kunaal Jindal M.D.

  • Board Certified Plastic Surgeon
  • Director ATD Health Network Inc.
  • Fellowship Training Atlanta, GA

Related Answers:

Low energy, low self-esteem, difficulty making decisions, anhedonia(Fall 2014-May2015), turbulent feelings (journaled...

Hi, I would like to ask for which conditions is Olanzapine 15 mg per day used for an adult and if can cause decreased...

Hi Dr. iam 28 Years old from Afgbanistan. For last many years I feel diziness in body specially legs and hands. Ha...

It is difficult to quantify my cognitive impairments in any practical or clinical terms. The simplest and most concis...

I take Wellbutrin 150mg xl. A few months ago I tried to increase my dose to 300mg xl and I was fine for a few days, b...

Hello I Have taken 3500mg of sertraline and im not sure weather it needs emergency care or not,

I cannot seem to stop humming. Not necessarily a song or tune. May just be 3 notes over and over. Been going on sever...

Will I ever get over the symptoms and horrible things I suffered from PTSD I am horrible flashbacks and nightmares fr...

Sir...i'm exactly 25 years of age..suffering from low self esteem because of short height.So,my question to you is Ca...

Very fear Dear Ask The Doctor: What I have From I was child I very fear when I go out side the house or get far f...